Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 261, NWS Cheyenne, WY

July 27, 2019Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2019, 7:35 PM MDT for Cheyenne County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2019, 7:35 PM MDT (01:35 UTC)
Expired
Jul 27, 2019, 8:03 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 177 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WUUS55 KCYS 280135
SVRCYS
NEC033-280215-
/O.NEW.KCYS.SV.W.0261.190728T0135Z-190728T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
735 PM MDT Sat Jul 27 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in the Panhandle of Nebraska...

* Until 815 PM MDT.

* At 735 PM MDT, a severe thunderstorm was located near Twin Buttes,
  or 14 miles southeast of Sidney, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lodgepole around 800 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 69 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10262 4101 10290 4128 10262
TIME...MOT...LOC 0135Z 225DEG 27KT 4097 10279 

HAIL...1.50IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
709 
WWUS55 KCYS 280153
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
753 PM MDT Sat Jul 27 2019

NEC033-280215-
/O.CON.KCYS.SV.W.0261.000000T0000Z-190728T0215Z/
Cheyenne NE-
753 PM MDT Sat Jul 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

At 753 PM MDT, a severe thunderstorm was located near Lodgepole, or
12 miles west of Chappell, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Lodgepole around 805 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 69 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10262 4101 10290 4128 10262
TIME...MOT...LOC 0153Z 219DEG 24KT 4106 10270 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
631 
WWUS55 KCYS 280203
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
803 PM MDT Sat Jul 27 2019

NEC033-280213-
/O.CAN.KCYS.SV.W.0261.000000T0000Z-190728T0215Z/
Cheyenne NE-
803 PM MDT Sat Jul 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4100 10262 4101 10290 4128 10262
TIME...MOT...LOC 0200Z 225DEG 27KT 4111 10263 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:32 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 27, 6:32 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
632 PM MDT Sat Jul 27 2019

.SHORT TERM...(This evening through Sunday)
Issued at 138 PM MDT Sat Jul 27 2019

Summary: Scattered to numerous showers and thunderstorms ongoing
and expected to continue through the afternoon and evening hours.
Main thunderstorm hazards will be localized heavy rainfall,
frequent lightning, and wind gusts of 30 to 40 mph in the
strongest of outflows. Storm strength will decrease through the
late evening as they shift from Wyoming into Nebraska Panhandle
and then farther east. A Flash Flood Watch remains in place as
storms will be slow moving and could produce locally high rainfall
amounts causing local road and poor drainage impacts this
afternoon through early Thursday morning.

Weather Details: A shortwave trough analyzed via water vapor
satellite and RAP output is shifting across central WY this
afternoon and aiding enhanced synoptic lift. Combination of this
lift and modest instability near 1250 J/Kg MLCAPE and eroding
MLCIN is supporting scattered to numerous showers along with
isolated to scattered thunderstorms over the high terrain and High
Plains of Wyoming so far this afternoon. Deep layer shear remains
20-25 knots and thus overall storm mode will be pulse-like with
clusters that propagate along multi-directional outflow
boundaries. Anomalously high PWATs near 1" to 1.25" across east
Wyoming and even higher into the Nebraska Panhandle are
supporting the large coverage of showers and storms. This will
also heighten the risk for localized heavy rain in the slow storm
motion environment that could result in local flooding impacts.
SPC HREF continues to highlight Niobrara and northern Nebraska
Panhandle into SD for pockets of concentrated rainfall where the
combination of synoptic lift combines with instability, storm-
clustering, slow storm motion, and greater PWATs. Main time frame
for flash flooding potential will be this afternoon for Niobrara
and spread east into Nebraska through late afternoon through late
evening and early overnight hours as shortwave exits 08-12Z
Sunday Morning. Some upscale growth in the clustering could occur
into a semi-organized MCS in Nebraska and this could exacerbate
flooding impacts. Future shifts may need to evaluate convective
trends if this upscale growth occurs and if the Flash Flood Watch
may need to be cancelled early before 12Z Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 303 AM MDT Sat Jul 27 2019

Storms will dissipate late tonight and early Sunday as the ridge
builds back in temporarily. A few showers and thunderstorms will
be possible again Sunday afternoon and evening, though coverage
should remain isolated to widely scattered. Heavy rain will again
be possible with any stronger storms.

The overall pattern will remain essentially the same through the
extended as the ridge remains in place and shortwave disturbances
rotate through. Warm temperatures and afternoon convection will be
the status quo through mid week. By mid week, ridging will
increase with 2 to 3 DAM 12 hour height rises expected Wednesday
and Thursday. This should limit convection somewhat and keep
things quite warm. High pressure will continue to dominate the
the western 3rd of the CONUS through the remainder of the forecast
cycle. Models are in good agreement of keeping temperatures warm
with periods of isolated convection in the afternoons. More robust
convection will be likely with any stronger shortwaves that
develop in the flow aloft, although these will be difficult to
resolve beyond 2 and 3 days out. Expect continued warm weather
with showers and thunderstorms possible in the afternoons and
evenings.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 633 PM MDT Sat Jul 27 2019

Scattered thunderstorms moving across eastern Wyoming and the
Nebraska Panhandle early this evening with periods of
thunderstorms with gusts to near 40 mph expected at times
Scottsbluff, Alliance, Chadron and Sidney. Will keep vicinity
showers at Cheyenne given weakening showers may work into the
Cheyenne area. Will leave a period of thunderstorms through 02Z
for Laramie with small area of storms moving through that area,
and vicinity showers out near Rawlins through the early evening.
CAMS showing activity weakening as we go past sunset. We did bring
in some MVFR ceilings across the Nebraska Panhandle late tonight
into early morning.

&&

.FIRE WEATHER...
Issued at 138 PM MDT Sat Jul 27 2019

Fire weather concerns will remain low today despite the number of
thunderstorms and lightning as most of the storms should have
adequate rain with them and not pose a dry lightning risk. Overall
minimum humidity values will remain elevated today with scattered
to numerous showers and storms across the region.

Drier and warmer temperatures look to the in store for Sunday
and into early next week. Zone 304 is now labeled to have
critical fuels and Humidity will drop near 15 percent Sunday
and Monday. Winds look to remain below 25 MPH at this time but
elevated to near-critical conditions appear possible in Zone 304
over the coming days. If winds, look to be higher, a short-term
Red Flag may be needed.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until 6 AM MDT Sunday for WYZ102.

NE...Flash Flood Watch until 6 AM MDT Sunday for NEZ002-095.

&&

SHORT TERM...JSA
LONG TERM...AL
AVIATION...JG
FIRE WEATHER...JSA
Hazardous weather outlook, Jul 27, 2:31 PM MDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
231 PM MDT Sat Jul 27 2019

WYZ101-103>106-109>117-282045-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
231 PM MDT Sat Jul 27 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms are expected today and tonight as
monsoon moisture moves into the area. There is a marginal risk of
severe weather this afternoon and evening. A few storms could be
strong to briefly severe with strong winds of 30 to 60 mph,
frequent lightning, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Showers and thunderstorms will be possible through early next
week. High moisture content may allow some storms to produce heavy
rainfall.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ102-282045-
Dawes-North Sioux-Niobrara County-
231 PM MDT Sat Jul 27 2019

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms are likely this afternoon and evening as
a slow moving storm system works its way into the area. There is a
marginal risk of severe weather this afternoon and evening. A few
storms could be strong to marginally severe with strong winds of
40 to 60 mph, frequent lightning, and heavy rainfall. Pea to
quarter hail could also be possible. Slow storm movement may
contribute to flash flooding as well.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Showers and thunderstorms will be possible through early next
week. High moisture content may allow some storms to produce heavy
rainfall.

.Spotter information statement...

Spotter activation may be required this afternoon and evening.

NEZ003-019>021-054-055-096-WYZ107-108-118-119-282045-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
231 PM MDT Sat Jul 27 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms are likely this afternoon and evening as
a slow moving storm system works its way into the area. There is a
marginal risk of severe weather this afternoon and evening. A few
storms could be strong to severe with strong winds. frequent
lightning, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Showers and thunderstorms will be possible through early next
week. High moisture content may allow some storms to produce heavy
rainfall.

.Spotter information statement...

Spotter activation will not be needed.

Allen

In the hours before

Special weather statement, Jul 27, 6:14 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
614 PM MDT Sat Jul 27 2019

NEZ003-019>021-054-055-096-280100-
Kimball NE-Cheyenne NE-Scotts Bluff NE-Box Butte NE-Morrill NE-
South Sioux NE-Banner NE-
614 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...EASTERN
SCOTTS BLUFF...WESTERN CHEYENNE...EASTERN KIMBALL...WESTERN
MORRILL...EASTERN BANNER AND SOUTHEASTERN SIOUX COUNTIES UNTIL 700 PM
MDT...

At 613 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Minatare to 12 miles south of Dix.
Movement was east at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Moomaws Corner around 640 PM MDT.
  Bayard around 645 PM MDT.
  Angora around 650 PM MDT.
  The Intersection Of Highway 385 And L62 around 655 PM MDT.
  Bridgeport, Northport and Bridgeport State Recreation Area around
  700 PM MDT.

Other locations impacted by these storms include Melbeta and McGrew.

This includes Interstate 80 in Nebraska between mile markers 26 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4205 10357 4204 10299 4100 10302 4101 10356
TIME...MOT...LOC 0013Z 310DEG 25KT 4197 10345 4105 10346

Rubin
Special weather statement, Jul 27, 6:53 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
653 PM MDT Sat Jul 27 2019

WYZ115>117-280145-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
653 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 745 PM MDT...

At 653 PM MDT, Doppler radar was tracking a strong thunderstorm over
University Of Wyoming War Memorial Stadium, or over Laramie, moving
east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Tie City Campground around 705 PM MDT.
  Yellow Pine Campground around 710 PM MDT.
  North Crow Campground around 725 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 313 and
325.

LAT...LON 4126 10561 4135 10561 4145 10519 4113 10520
TIME...MOT...LOC 0053Z 270DEG 20KT 4130 10553

Rubin
Special weather statement, Jul 27, 6:57 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
657 PM MDT Sat Jul 27 2019

WYZ115>117-280145-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
657 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 745 PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm near
University Of Wyoming War Memorial Stadium, or near Laramie, moving
east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm, as well as visibilities under one-quarter of a mile.

This strong thunderstorm will be near...
  Tie City Campground around 705 PM MDT.
  Yellow Pine Campground around 710 PM MDT.
  North Crow Campground around 725 PM MDT.
  Horse Creek around 740 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 315 and
324, and between mile markers 343 and 344.

LAT...LON 4127 10557 4135 10559 4153 10514 4108 10514
TIME...MOT...LOC 0057Z 270DEG 20KT 4130 10550

Rubin
Special weather statement, Jul 27, 6:59 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
659 PM MDT Sat Jul 27 2019

NEZ003-021-055-280145-
Cheyenne NE-Box Butte NE-Morrill NE-
659 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE...CHEYENNE
AND MORRILL COUNTIES UNTIL 745 PM MDT...

At 659 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Angora to near Lorenzo.
Movement was east at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Lorenzo around 705 PM MDT.
  Sidney Airport around 710 PM MDT.
  Alliance Airport around 730 PM MDT.

Other locations impacted by these storms include Broadwater.

This includes Interstate 80 in Nebraska between mile markers 43 and
76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10263 4101 10324 4203 10326 4207 10270
      4201 10270 4200 10267 4179 10268 4174 10266
      4174 10264 4142 10264 4139 10261
TIME...MOT...LOC 0059Z 273DEG 23KT 4196 10309 4100 10309

Rubin
Special weather statement, Jul 27, 7:08 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
708 PM MDT Sat Jul 27 2019

WYZ103-280200-
North Laramie Range WY-
708 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 800 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Boxelder, or 20 miles southeast of Casper, moving east
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Boxelder around 735 PM MDT.

LAT...LON 4274 10566 4244 10569 4254 10608 4265 10607
      4266 10607
TIME...MOT...LOC 0107Z 273DEG 23KT 4260 10608

Rubin
Special weather statement, Jul 27, 7:23 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
723 PM MDT Sat Jul 27 2019

NEZ003-021-280215-
Box Butte NE-Morrill NE-
723 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND
NORTHERN MORRILL COUNTIES UNTIL 815 PM MDT...

At 723 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alliance, moving northeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Alliance Airport around 730 PM MDT.

LAT...LON 4199 10293 4205 10301 4234 10276 4230 10274
      4210 10274 4209 10271
TIME...MOT...LOC 0123Z 224DEG 31KT 4206 10291

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:14 PM MDTSpecial Weather StatementCYSMorrill46 min
Jul 27, 6:59 PM MDTSpecial Weather StatementCYSCheyenne, Morrill46 min
Jul 27, 7:23 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jul 28, 2:17 PM MDTSevere Thunderstorm WarningCYSDawes28 min
Jul 28, 2:44 PM MDTSevere Thunderstorm WarningCYSDawes21 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.